Alert archive / California / Flash Flood Watches in 2007

Flash Flood Watch 3, NWS San Diego, CA

August 25, 2007Riverside County, San Bernardino County, San Diego County, California

NWS San Diego, CA issued this flash flood watch at Aug 25, 2007, 3:19 AM PDT for Riverside County, San Bernardino County, San Diego County, California. It took effect at Aug 25, 2007, 11:00 AM PDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Aug 25, 2007, 3:19 AM PDT (10:19 UTC)
In effect from
Aug 25, 2007, 11:00 AM PDT
Expired
Aug 25, 2007, 7:08 PM PDT
In force
8 hr
Issued by
NWS San Diego, CA
Flood severity
None

Counties Riverside County, CA, San Bernardino County, CA, San Diego County, CA

The radar

The Santa Ana Mts radar (KSOX), 122 km from the middle of the area, began a volume at 10:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

San Diego, CA (KNKX), launched 00:00Z, 10.3 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, San Diego, CA at 00:00Z on 2007-08-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, San Diego, CA at 00:00Z on 2007-08-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1256 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
82 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS66 KSGX 251019
FFASGX

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
319 AM PDT SAT AUG 25 2007

...FLASH FLOOD WATCH FOR THE MOUNTAINS...DESERTS...AND VALLEYS OF
EXTREME SOUTHWESTERN CALIFORNIA FOR LATE THIS MORNING THROUGH THIS EVENING...

.AN INFLUX OF MONSOONAL MOISTURE FROM THE SOUTHEAST WILL BRING A
CHANCE FOR THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING. 

CAZ048-050-055-056-058-060>062-251830-
/O.NEW.KSGX.FF.A.0003.070825T1800Z-070826T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
319 AM PDT SAT AUG 25 2007

...FLASH FLOOD WATCH IN EFFECT FROM 11 AM PDT THIS MORNING
THROUGH THIS EVENING...

THE NATIONAL WEATHER SERVICE IN SAN DIEGO HAS ISSUED A

* FLASH FLOOD WATCH FOR A PORTION OF SOUTHWEST CALIFORNIA...
  INCLUDING THE FOLLOWING AREAS...APPLE AND LUCERNE VALLEYS...
  COACHELLA VALLEY...RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO 
  COUNTY MOUNTAINS...SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-
  THE INLAND EMPIRE...SAN DIEGO COUNTY DESERTS...SAN DIEGO 
  COUNTY MOUNTAINS AND SAN DIEGO COUNTY VALLEYS.

* FROM 11 AM PDT THIS MORNING THROUGH THIS EVENING

* AN INFLUX OF MONSOONAL MOISTURE WILL BRING A CHANCE OF
  THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

IN AREAS WHICH HAVE SEEN FIRES IN RECENT YEARS...MUDSLIDES WILL BE
A THREAT DURING HEAVY RAINS.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

MARTIN
3 follow-up statements
000 
WGUS66 KSGX 251938
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
1238 PM PDT SAT AUG 25 2007

...FLASH FLOOD WATCH FOR THE MOUNTAINS...DESERTS...AND VALLEYS OF
EXTREME SOUTHWESTERN CALIFORNIA THROUGH THIS EVENING...

.AN INFLUX OF MONSOONAL MOISTURE FROM THE SOUTHEAST WILL BRING A
CHANCE FOR THUNDERSTORMS. SOME OF THESE THUNDERSTORMS MAY PRODUCE
LOCALLY HEAVY RAINFALL WITH THE POTENTIAL FOR FLASH FLOODING.

CAZ048-050-055-056-058-060>062-260300-
/O.CON.KSGX.FF.A.0003.000000T0000Z-070826T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-SAN BERNARDINO COUNTY MOUNTAINS-
RIVERSIDE COUNTY MOUNTAINS-SAN DIEGO COUNTY MOUNTAINS-
APPLE AND LUCERNE VALLEYS-COACHELLA VALLEY-
SAN DIEGO COUNTY DESERTS-
1238 PM PDT SAT AUG 25 2007

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

THE FLASH FLOOD WATCH CONTINUES FOR

* A PORTION OF SOUTHWEST CALIFORNIA...INCLUDING THE FOLLOWING 
  AREAS...APPLE AND LUCERNE VALLEYS...COACHELLA VALLEY...
  RIVERSIDE COUNTY MOUNTAINS...SAN BERNARDINO COUNTY MOUNTAINS...
  SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND 
  EMPIRE...SAN DIEGO COUNTY DESERTS...SAN DIEGO COUNTY MOUNTAINS 
  AND SAN DIEGO COUNTY VALLEYS.

* UNTIL 8 PM PDT THIS EVENING

* AN INFLUX OF MONSOONAL MOISTURE WILL BRING A CHANCE OF
  THUNDERSTORMS WITH LOCALLY HEAVY RAINFALL.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

IN AREAS WHICH HAVE SEEN FIRES IN RECENT YEARS...MUDSLIDES WILL
BE A THREAT DURING HEAVY RAINS.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

$$

MM
000 
WGUS66 KSGX 252249
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
349 PM PDT SAT AUG 25 2007

...FLASH FLOOD WATCH CANCELLED FOR THE VALLEYS...
...FLASH FLOOD WATCH CONTINUES FOR THE MOUNTAINS AND DESERTS OF
EXTREME SOUTHWESTERN CALIFORNIA THROUGH EARLY EVENING...

.AN INFLUX OF MONSOONAL MOISTURE FROM THE SOUTHEAST WILL BRING A
CHANCE OF THUNDERSTORMS. ISOLATED FLASH FLOODING IS STILL POSSIBLE
IN THE MOUNTAINS AND DESERTS AS LOCALLY HEAVY RAIN COULD OCCUR
WHEN THUNDERSTORMS DEVELOP. HOWEVER...HEAVY RAINFALL IS NO LONGER
EXPECTED IN ANY OF THE VALLEYS.

CAZ048-050-260000-
/O.CAN.KSGX.FF.A.0003.000000T0000Z-070826T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-
349 PM PDT SAT AUG 25 2007

...FLASH FLOOD WATCH IS CANCELLED...

HEAVY RAINFALL IS NOT EXPECTED IN THE VALLEYS THE REST OF TODAY.
ONLY ISOLATED SHOWERS OR THUNDERSTORMS ARE POSSIBLE...MOST LIKELY
OF SHORT DURATION.

$$

CAZ055-056-058-060>062-260300-
/O.CON.KSGX.FF.A.0003.000000T0000Z-070826T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
349 PM PDT SAT AUG 25 2007

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

SCATTERED THUNDERSTORMS ARE STILL POSSIBLE THROUGH EARLY THIS
EVENING OVER THE MOUNTAINS AND DESERTS OF EXTREME SOUTHWESTERN
CALIFORNIA. LOCALLY HEAVY RAINFALL WILL BE POSSIBLE AND COULD
PRODUCE FLASH FLOODING.

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

IN AREAS WHICH HAVE SEEN FIRES IN RECENT YEARS...MUDSLIDES WILL
BE A THREAT DURING HEAVY RAINS.

$$

MAXWELL
000 
WGUS66 KSGX 260208
FFASGX

FLOOD WATCH
NATIONAL WEATHER SERVICE SAN DIEGO CA
708 PM PDT SAT AUG 25 2007

...THREAT OF FLASH FLOODING HAS ENDED THIS EVENING...

.SHOWERS AND THUNDERSTORMS HAVE MOSTLY DISSIPATED OVER THE
MOUNTAINS AND DESERTS OF SOUTHWESTERN CALIFORNIA EARLY THIS
EVENING. THEREFORE...THE THREAT OF FLASH FLOODING HAS ENDED. 
SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE AGAIN SUNDAY.

CAZ055-056-058-060>062-260315-
/O.CAN.KSGX.FF.A.0003.000000T0000Z-070826T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
708 PM PDT SAT AUG 25 2007

...FLASH FLOOD WATCH IS CANCELLED...

FLASH FLOODING IS NO LONGER EXPECTED OVER THE MOUNTAINS AND
DESERTS OF SOUTHWESTERN CALIFORNIA THIS EVENING.

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Diego, CA wrote its last area forecast discussion before this flash flood watch went out at Aug 24, 9:20 PM PDT, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 24, 9:20 PM PDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN DIEGO CA
920 PM PDT FRI AUG 24 2007

.SYNOPSIS...
MONSOON MOISTURE AND SHOWER AND THUNDERSTORM CHANCES WILL INCREASE
THIS WEEKEND OVER SOUTHERN CALIFORNIA. THE BEST CHANCES FOR RAIN
WILL BE IN THE MOUNTAINS AND DESERTS...BUT EASTERLY WINDS ALOFT WILL
BRING A DISTINCT CHANCE FOR STORMS TO DRIFT INTO THE COASTAL AND
VALLEY AREAS. DECREASING MONSOON MOISTURE EARLY NEXT WEEK WILL LIMIT
THE THUNDERSTORM CHANCES TO THE MOUNTAINS AND DESERTS.

&&

.DISCUSSION...FOR EXTREME SOUTHWESTERN CALIFORNIA INCLUDING ORANGE...
SAN DIEGO...WESTERN RIVERSIDE AND SOUTHWESTERN SAN BERNARDINO
COUNTIES...

.SHORT TERM (TODAY THROUGH SUNDAY)...
FORECAST PROBLEM TONIGHT IS DETERMINING THE WESTWARD PROGRESS OF THE
DEEP LAYER MOISTURE OVER AZ AND MEXICO. ABBREVIATED YUMA SOUNDING TO
700 MB THIS EVENING WAS UNFORTUNATE. THE 00Z NKX SOUNDING SHOWED A
SIGNIFICANT WIND SHIFT TO THE SOUTHEAST BETWEEN 500-800 MB THE PAST
12 HOURS. THE PW WAS 1.55 INCHES.

A MONSTER MCC WITH CLOUD TOP TEMPS OF -84C COVERED MOST OF SONORA
MEXICO THIS EVENING. THE MEAN 500-700 MB SOUTHEAST WINDS WILL ADVECT
UPPER LEVEL MOISTURE FROM THIS SYSTEM INTO CA TONIGHT AND SATURDAY.
SFC OUTFLOW BOUNDARY NEAR YUMA AT 03Z WILL PUSH ACROSS IMPERIAL
COUNTY TONIGHT...AND THIS SHOULD INCREASE THE SFC DEWPOINTS WHICH AT
THIS TIME ARE QUITE LOW IN THE MTNS AND DESERTS. IN FACT THE LOWEST
100 MB REMAINS FAIRLY DRY THROUGH SATURDAY MORNING...AND IT IS NOT
UNTIL DEEP LAYER STRONGER SOUTHEAST WINDS KICK IN SATURDAY AFTERNOON
THAT SATURATION OCCURS.

THE GFS HAS BEEN CONSISTENT IN TRACKING AN EASTERLY WAVE ACROSS
SOUTHERN CALIFORNIA SATURDAY. THE TIMING OF THE UPPER LEVEL SUPPORT
AND MAX MOISTURE ADVECTION TARGETS SATURDAY AFTERNOON THROUGH SUNDAY
MORNING TIMEFRAME AS THE BEST CHANCE FOR SHOWERS AND THUNDERSTORMS
THUNDERSTORMS IN THE MTNS AND DESERTS. THE 15-20 KT SOUTHEAST WINDS
ALOFT COULD PUSH SOME STORMS WEST OF THE MTNS IN THE LATE
AFTERNOON/EVENING. MODELS PROJECT NEAR SATURATION IN THE MID LEVEL
SUNDAY AND THE CLOUD COVER SHOULD KEEP TEMPS DOWN A FEW DEGREES.

&&

.LONG TERM (MONDAY THROUGH THURSDAY)...
DECREASING MOISTURE MONDAY THROUGH WEDNESDAY AS THE MONSOON TAP
WANES. WEAK SE FLOW PERSISTS HOWEVER...AS HIGH PRESSURE BUILDS OVER
THE 4 CORNERS REGION...AND AFTERNOON CONVECTION IN THE MTNS IS
POSSIBLE MON-WED. IT WILL BE HOT FOR THE LATTER HALF OF THE WEEK AS
THE UPPER HIGH BUILDS WEST AND HEIGHTS INCREASE OVER SOUTHERN
CALIFORNIA.

&&

.AVIATION...250315Z
ACARS SOUNDINGS SHOWED THAT THE MARINE LAYER CONTINUED TO BE AROUND
2000 FEET DEEP. NOT MUCH CHANGE IS EXPECTED OVERNIGHT WITH STRATUS
WITH BASES AROUND OR JUST ABOVE 1500 FEET MSL COVERING MOST COASTAL
AREAS AND SOME OF THE VALLEYS WITH TOPS OF 2000-2500 FEET MSL. HIGH
CLOUDS...AT/ABOVE 15000 FEET WILL BECOME MORE EXTENSIVE. SATURDAY
POSES A CHALLENGE AS THE MID-LEVEL WAVE TO THE SOUTH WILL CAUSE
COOLING ALOFT AND WEAKEN THE INVERSION AND DISSIPATE THE
STRATUS...HOWEVER THE EXTENSIVE HIGH CLOUDS WHICH ARE EXPECTED COULD
RESULT IN SLOW CLEARING OF THE STRATUS SATURDAY MORNING. FOR NOW...I
AM EXPECTING COASTAL AIRPORTS TO GO VFR AROUND 17Z...WITH MID-LEVEL
CLOUDS WITH BASES IN THE 8000-10000 FOOT MSL RANGE AFTER 17Z. THERE
IS A CHANCE OF SHOWERS AND THUNDERSTORMS FOR SAT...MOSTLY OVER THE
MTNS/DESERTS...BUT COASTAL AIRPORTS COULD ALSO BE IMPACTED. THE
CHANCE OF A LIGHTNING STRIKE NEAR ANY OF THE AIRPORTS IS LOW...AND
PRECIPITATION NEAR THE COAST WILL MOST LIKELY BE LIGHT AND RESULT IN
LITTLE OR NO REDUCTION IN VSBY. MTN/DESERT AREAS WILL BE MORE LIKELY
TO HAVE LIGHTNING STRIKES...TURBULENCE AND LOCAL REDUCTIONS IN VSBYS
IN HEAVY RAIN. ONLY PATCHY STRATUS IS EXPECTED SAT NIGHT...BUT THE
CHANCE OF SHOWERS OR TSTORMS WILL CONTINUE THEN.
&&

.SGX WATCHES/WARNINGS/ADVISORIES...
CA...NONE.
PZ...NONE.

&&

PUBLIC...MOEDE
AVIATION/MARINE...MAXWELL

NWS ON THE WEB AT WEATHER.GOV/SANDIEGO
Hazardous weather outlook, Aug 24, 9:30 AM PDT, 17 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN DIEGO CA
930 AM PDT FRI AUG 24 2007

CAZ055-056-058-260100-
SAN BERNARDINO COUNTY MOUNTAINS-RIVERSIDE COUNTY MOUNTAINS-
SAN DIEGO COUNTY MOUNTAINS-
930 AM PDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF MOUNTAINS OF
EXTREME SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MONSOONAL MOISTURE WILL BRING A CHANCE OF THUNDERSTORMS THROUGH THE
WEEKEND. FOR SATURDAY...THE FLASH FLOOD POTENTIAL INDEX IS MODERATE.
THUNDERSTORMS ARE EXPECTED TO DEVELOP AND ISOLATED FLASH FLOODING IS
POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS WEEKEND.

CAZ048-050-060>062-260100-
SAN BERNARDINO AND RIVERSIDE COUNTY VALLEYS-THE INLAND EMPIRE-
SAN DIEGO COUNTY VALLEYS-APPLE AND LUCERNE VALLEYS-
COACHELLA VALLEY-SAN DIEGO COUNTY DESERTS-
930 AM PDT FRI AUG 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR VALLEYS AND DESERTS OF EXTREME
SOUTHWESTERN CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MONSOONAL MOISTURE WILL BRING A CHANCE OF THUNDERSTORMS THROUGH THE
WEEKEND. FOR SATURDAY...THE FLASH FLOOD POTENTIAL INDEX IS LOW. THE
RISK OF FLASH FLOODING IS MINIMAL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS WEEKEND.

MARTIN/ECC

Nearby

Flash Flood Watches in California, 2007Every flash flood watch in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.